A few months ago, I went to my doctor for a simple checkup. I get that checkup to make sure that the medication I take (Adderall), isn't harming my health. The nurse took my blood pressure as she always did and it read 138/82. I was troubled by this finding, as was my mother. Since then, my dad and I have been going to a local grocery store that has a blood pressure machine. When I use the machine once on any given day, the reading is usually 140's/60's-70's. If I take it multiple times, the reading usually drops to optimal levels. This is most troubling because I've never had any serious health problems before. My dad told me that in his younger years, he had hypertension. He would sometimes become dizzy when standing up. I never become dizzy after standing from a SITTING position but rarely it will happen if I'm laying on a couch in an uncomfortable posture. Another anamoly is a strange build-up of acne and redness in the center of my chest that I've had for some months. It has dissipated since it first appeared. Could this be connected somehow? I've recently begun avoiding salt and snacking and I'm exercising more in an attempt to lose some weight. I'm a 17 year old male; 5'11'' approximately 172 lbs. It seems that my systolic number is the one that is giving me trouble. It ranges from 110 to 150. My diastolic number is always optimal. What could be the cause and solution to my difficulties?
[This message has been edited by Stevie007 (edited 06-26-2003).]
Stevie, your systolic number is affected by a number of things...stress, caffiene, exercise, etc. When I worked in a clinic we use to do BP checks. Maybe you could invest in a blood pressure machine and do yours. This is how it worked...you take your BP twice a day in both arms. Once in the morning and once at least 4 hours later. Make sure you document all readings!! You don't want to drink, smoke, exercise, or do anything that will raise your BP at least an hour before your checks. Sit down at least 15 minutes prior and relax. I hope this helps you to get more accurate readings.
Hi Stevie- Adderall has the potential of raising your blood pressure, since it's an amphetamine. Side effects can include:
Cardiovascular: Palpitations, tachycardia (fast heart rate) and elevation of blood pressure.
At 17, your systolic should not be over 120 at home when you're relaxed. Slight elevations on and off during the day are normal...We only should get concerned if the # stays elevated MOST of the time.
Any systolic 140 or higher is too high and needs to be checked properly.
Doctor's Office ("white coat" hypertension is common, where our readings can be higher than normal.
As normocrazy suggested, why not invest in a good BP home monitor (NOT the wrist kind,since they are not reliable, nor do they give consistant readings) and take your pressure at home to see what's what. If you are still getting high systolic readings, I would discuss this with your doctor.
Get an OMRON ,LUMISCOPE, RELiON (a Walmart brand)or LIFESOURCE self-inflating digital readout one. Easy to use. Rated highly in the June issue of Consumer Reports and by other people on these boards.
About your chest redness/acne.. Another side effect of Adderall is urticaria. Raised, red, often itchy welts of various sizes, that appear and disappear....really like hives. Does that match what you had?
[This message has been edited by zuzu8 (edited 06-27-2003).]